Vitreous Injections of Pegaptanib Sodium Triggering Allergic Reactions

Andrew C.G. Steffensmeier, Antoine E. Azar, Jeffrey J. Fuller, Barbara A. Muller, Stephen R. Russell

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: To report two cases of systemic allergic response associated with vitreous administration of pegaptanib sodium. Design: Observational case report. Methods: Two patients were treated for systemic allergic reactions associated with the administration of pegaptanib sodium. Results: One patient developed a delayed and prolonged anaphylactoid reaction following administration of his first dose of intraocular pegaptanib sodium. The second patient received four injections of pegaptanib over the course of six months. He developed mild lip swelling and prolonged urticarial rash following the first injection, which subsided when pegaptanib was suspended. Conclusions: Severe hypersensitivity reactions may occur in association with vitreous administration of pegaptanib sodium and may be associated with prolonged urticaria and angioedema. Elderly individuals with comorbidities are at higher risk for fatality from severe hypersensitivity reactions in the ambulatory setting. Physicians administering pegaptanib sodium should review emergency response and airway procedures.

Original languageEnglish (US)
Pages (from-to)512-513
Number of pages2
JournalAmerican journal of ophthalmology
Volume143
Issue number3
DOIs
StatePublished - Mar 2007
Externally publishedYes

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint

Dive into the research topics of 'Vitreous Injections of Pegaptanib Sodium Triggering Allergic Reactions'. Together they form a unique fingerprint.

Cite this